Iowa, 2017

Blizzard in Iowa, February 23 to 24, 2017

February 23 to 24, 2017 · NWS DMX · 18 events in 18 counties and zones

Leading up to the blizzard, low pressure built off of the Rockies in eastern Colorado and moved into the Kansas, Oklahoma, Texas region. Throughout the day on the 23rd, the surface low pressure system progressed eastward before turning more northeasterly during the evening.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Leading up to the blizzard, low pressure built off of the Rockies in eastern Colorado and moved into the Kansas, Oklahoma, Texas region. Throughout the day on the 23rd, the surface low pressure system progressed eastward before turning more northeasterly during the evening. Periods of rain fell initially over much of Iowa with temperatures ranging from around freezing in the northwest to upper 40s in the south. As temperatures dropped snow eventually enveloped northwest Iowa along with strengthening winds. In the end, the combination of heavy snow (up to a 10 to 12 inches) and strong winds (gusts to 60 mph) allowed blizzard conditions to set in for periods across northwest and north central Iowa. Blizzard conditions began during the evening on the 23rd and lasted into the afternoon and evening hours the 24th as the system progressed eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 23, 5:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 23, 5:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
545 PM CST Thu Feb 23 2017

.SHORT TERM.../Tonight through Friday/
Issued at 352 PM CST Thu Feb 23 2017

Plenty of concerns with the dynamic system as it moves across the
Midwest over the next 24 hours.  Currently, near surface cold
advection continues with surface boundary along I70 in eastern
Kansas and Missouri.  Strong isentropic lift is increasing northward
of the boundary with precipitation currently expanding through
northern Iowa.  Elevated instability has also been increasing as
moisture returns above the boundary and this will continue to rise
into the evening with the strong warm advection.  Isolated to
scattered convection is expected to develop in southern into central
Iowa this evening in the strong push of elevated warm/moist air into
the state.  Sufficient effective shear will likely produce rotating
updrafts in some of the storms, but alas, they will be elevated with
main concern with some marginally severe hail.  However, as these
higher pcpn rates head north into the deepening cold air, there may
be a period overnight where very heavy snow rates are observed along
and north of Highway 20 with thundersnow.  Rates will be quite
impressive anyway given the very strong forcing through daybreak.

With models indicating a more southern track of the surface low, the
transition zone will be much quicker to arrive in central into
southeast Iowa on Friday. It will likely hit the I35 zone near DSM
toward the end of the morning rush hour and the southeast corner of
the forecast area by late afternoon.  Heaviest snowfall will remain
in west central to north central Iowa during the day where
frontogenetical forcing and strong QG forcing will occur.  Farther
southeast, snowfall rates will be lower with weaker forcing. In all
locations, strong north to northwest winds are expected from late
tonight through Friday evening.  Strongest winds will be in favored
locations in northern Iowa where forecast soundings still indicate
35 to 40 kts at top of the shallow mixed layer.  Snow amounts will
range from around a foot in northern Iowa to 5-7 inches on southern
edge of warning.  Advisory area is generally 2-6 inches.  Blizzard
warning was expanded to included the heavier snowfall areas and also
those locations that historically have problems. White-out
conditions are expected at times in the Blizzard warning, especially
in the open country-side. Deep drifts are also expected to develop
with the strong winds and relatively drier snow in northern iowa.
The advisory area was also expanded to the south and east for
combination of snow and blowing snow, especially for the rural areas
where visibilities tend to drop. Roads may also end up flash
freezing with transition to snow although the daytime transition may
help alleviate some of the problems. In any case, conditions will be
poor for much of Friday in the headlined areas. The system will
gradually wind down on Friday evening with most locations dry after
midnight on Friday night.

.LONG TERM.../Friday night through Thursday/
Issued at 352 PM CST Thu Feb 23 2017

Deep trough pushes into the Great Lakes Saturday with a ridge
attempting to build over the high plains keeping Iowa in a Northwest
flow with and remaining snow across the far East ending by early to
mid morning.  Temps were lowered across the North both Saturday and
Sunday due to expected 8-12 inches of new snow on the ground.
However on Sunday we will be in a more zonal flow and as such we
should be several degrees warmer than Saturday.  Snow cover will
still have an impact so I tempered the warmer temps by 3 degrees or
so.

The general pattern into next week is that we will see a series of
shortwaves passing through a generally zonal flow.  The timing of
which is not being handled very well between the models.  The
biggest system to impact the area...if solutions hold...will be a
one/two punch of quick moving waves Monday night into Tuesday
evening. Models are in general agreement with a longwave trough
developing over the rockies with weaker impulses ejecting from the
base across Iowa. The caveat is in the development and locations of
the surface low related to these systems and resultant warm front.
The models are once again all over the place with this feature but
it would appear at least in general that the warm advection wing of
this system would largely impact Southern Iowa the East and South.
Monday night, much of the area Tuesday and Eastern sections Tuesday
night.  With much of the South and East in broad Southerly flow
Tuesday, this will be the warmest day next week.  The upper trough
passes through the region on Wednesday and it will bring in much
cooler temps then we will have seen on Tuesday.  The GFS continues
to keep some precip over Northern Iowa on Wednesday but none of the
other medium range models have this and the blended models are slow
to process changes so at this point I left what the model blends had
for Wednesday but confidence in seeing anything is very low.

The next wave to impact the area will come at the end of the long
term period...on Thursday.  Here again I left what model blends had
going as confidence in any solution is low and I expect many changes
to the models over the next 6 days.  Temps do look cold enough North
for snow and South would be rain or rain/snow mix depending on
timing.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 545 PM CST Thu Feb 23 2017

Conditions will continue to deteriorate overnight with strong
winds and snow north and lowering cigs and showers/thunderstorms
south. Conditions over northern Iowa including KFOD/KMCW likely to
remain IFR or lower through much of the period. Periods of MVFR at
KALO/KDSM/KOTM this evening then dropping to IFR or below. The
precipitation will gradually transition to all snow on Friday all
locations. Blowing snow and significantly reduced vsbys expected
north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Friday to midnight CST Friday
night for IAZ028-037>039-047>050-057>060-070.

Blizzard Warning until midnight CST Friday night for IAZ004>007-
015.

Blizzard Warning from midnight tonight to midnight CST Friday
night for IAZ016-017-023>027-033>036-044>046.

&&

SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, Feb 23, 3:51 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 PM CST Thu Feb 23 2017

IAZ004>007-015>017-023>027-033>036-044>046-241200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Crawford-Carroll-Greene-
351 PM CST Thu Feb 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A Blizzard Warning is in effect for the area overnight. Please
refer to the National Weather Service Website at
Weather.Gov/DesMoines for further details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Blizzard Warning is in effect through Friday evening. Please
refer to the National Weather Service Website at
Weather.Gov/DesMoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall amounts with
the upcoming winter storm would be greatly appreciated.

IAZ028-037>039-047>050-057>060-070-241200-
Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Cass-
351 PM CST Thu Feb 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

Isolated to scattered marginally severe thunderstorms are expected
tonight. Marginally severe hail will be possible with a few of
the storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Winter Weather Advisory is in effect for the area overnight.
Please refer to the National Weather Service Website at
Weather.Gov/DesMoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, but is not likely.
Snowfall amounts with the upcoming winter storm would be greatly
appreciated as well.

IAZ061-062-071>075-081>086-092>097-241200-
Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
351 PM CST Thu Feb 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

Isolated to scattered marginally severe thunderstorms are expected
tonight. Marginally severe hail will be possible with a few of
the storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Wintry precipitation is possible Friday and Friday evening with
some light snow accumulations. In addition, gusty northwest winds
are expected to develop on Friday. Hazardous travel impacts may
be possible through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, but is not likely.
Snowfall amounts with the upcoming winter storm would be greatly
appreciated as well.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard. Local standard time, as filed.

Blizzard, Emmet

When
February 23, 8:00 PM CST to February 24, 3:00 PM CST
Where
Emmet forecast zone
Reported by
Mesonet
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
February 23, 8:00 PM CST to February 24, 3:00 PM CST
Where
Palo Alto forecast zone
Reported by
Mesonet
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
February 23, 8:00 PM CST to February 24, 6:00 PM CST
Where
Kossuth forecast zone
Reported by
Mesonet
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
February 23, 8:00 PM CST to February 24, 6:00 PM CST
Where
Winnebago forecast zone
Reported by
Mesonet
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
February 24, 12:00 AM CST to 5:00 PM CST
Where
Pocahontas forecast zone
Reported by
Mesonet
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Sac

When
February 24, 12:00 AM CST to 5:00 PM CST
Where
Sac forecast zone
Reported by
Mesonet
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
February 24, 12:00 AM CST to 5:00 PM CST
Where
Crawford forecast zone
Reported by
Mesonet
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
February 24, 12:00 AM CST to 6:00 PM CST
Where
Humboldt forecast zone
Reported by
Mesonet
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
February 24, 12:00 AM CST to 5:00 PM CST
Where
Calhoun forecast zone
Reported by
Mesonet
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
February 24, 12:00 AM CST to 6:00 PM CST
Where
Hancock forecast zone
Reported by
Mesonet
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Worth

When
February 24, 12:00 AM CST to 6:00 PM CST
Where
Worth forecast zone
Reported by
Mesonet
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
February 24, 1:00 AM CST to 6:00 PM CST
Where
Carroll forecast zone
Reported by
Mesonet
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Greene

When
February 24, 1:00 AM CST to 6:00 PM CST
Where
Greene forecast zone
Reported by
Mesonet
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Blizzard, Webster

When
February 24, 1:00 AM CST to 8:00 PM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
February 24, 1:00 AM CST to 8:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Mesonet
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Wright

When
February 24, 1:00 AM CST to 8:00 PM CST
Where
Wright forecast zone
Reported by
Mesonet
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
February 24, 1:00 AM CST to 8:00 PM CST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
February 24, 1:00 AM CST to 8:00 PM CST
Where
Franklin forecast zone
Reported by
Mesonet
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675581, 675582, 675589, 675595, 675584, 675586, 675587, 675590, 675591, 675596, 675597, 675592, 675593, 675594, 675598, 675599, 675600, 675601.